NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 24, 2014
Arthritis and Rheumatism
Chronic inflammation (vasculitis?)
My Dad is 82 years old and in relatively good health. About 2 years ago after a negative prostate biopsy, he developed a swollen arm with intense itching. At URGENT CARE, he was given oral prednisone and a prednisone ointment and the situation resolved. A few weeks later, same thing and he was diagnosed with hypothyroidism and given Levoxyl which has since been changed to Synthroid. However, shortly thereafter both legs and arms become very swollen, he develops total-body eczema, itches so badly he can`t sleep, and is generally miserable. Visits to a dermatologist don`t reveal anything other than "eczema" and a pharmacy of skin lotions that don`t help. Upon my request, we get a second opinion and the new doc decides it`s "inflammation" or vasculitis and recommends oral prednisone which gave him almost complete relief. "Never felt better", he said. Unfortunately, attempts to decrease the dose of prednisone have led to a return of the symptoms and a recommendation to resume 10 mgs of prednisone a day (which keeps him comfortable). However, his hands are still swollen and sore and he can barely use them; and if he takes no prednisone, he can`t even get out of a chair because he is so stiff. Do you have an alternative diagnosis? Should we see a rheumatologist? I am afraid that all the prednisone will start to have negative consequences but he doesn`t seem to be able to come off of it comfortably. I`d like to see him be able to continue to do his woodworking hobbies since this is what he enjoys the most. Help!!!!!
"Should we see a rheumatologist?" Absolutely. A firmer idea of what the diagnosis actually is would be very helpful in determing how long he will continue to need prednisone, and whether other medications might be helpful. This might permit lowering or eliminating prednisone, which, as you point out, has undesirable side effects.
Irving Kushner, MD
Professor Emeritus of Medicine
School of Medicine
Case Western Reserve University